People who experience an overdose of Ambien may develop symptoms such as excessive tiredness, lung failure, heart failure, or light coma. If the overdose was recent, the patient may be given medicines or have his or her stomach "pumped." Once Ambien is absorbed into the body, however, healthcare providers can only treat the symptoms that occur as a result of the overdose and monitor the heart and lungs.
Ambien Overdose: An Introduction
Ambien® (zolpidem tartrate) is a medication that is used to treat short-term insomnia in adults. Just like with all medicines, it is possible for a person to overdose on Ambien. The effects of the overdose will vary depending on a number of factors, including how much Ambien is taken and whether it is taken with any other medicines, alcohol, and/or drugs.
What Are the Symptoms?
If a person overdoses on Ambien, the symptoms can vary. Some reported symptoms include, but are not limited to:
- Excessive tiredness (somnolence)
- Light coma
- Heart failure
- Lung failure.
In rare cases, loss of life has been reported in people who took an Ambien overdose. These cases have involved overdoses on several medications, including Ambien.
Treating an Overdose of Ambien
The treatment for an Ambien overdose will vary. If the overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." However, once Ambien has been absorbed into the body, there is no treatment that can remove Ambien quickly. Therefore, in these cases, treatment involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. Treatment for an Ambien overdose also involves closely monitoring the heart and lungs.
If you happen to overdose on this medication, seek medical attention immediately.